Clopidogrel-associated thrombotic thrombocytopenic purpura/hemolytic uremic syndrome in a kidney/pancreas transplant recipient

Srinath Chinnakotla, John P. Leone, Mary E. Fidler, Michael D. Hammeke, Stefano Tarantolo

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

Background. We present a case report of thrombotic thrombocytopenic purpura/hemolytic uremic syndrome (TTP/HUS) developing in a kidney/pancreas transplant recipient after the initiation of treatment with clopidogrel for symptomatic coronary artery disease. Methods. A 35-year-old male kidney/pancreas recipient developed unstable angina 5 years after transplantation. The patient was treated with clopidogrel as adjunct therapy. A TTP/HUS condition developed, was diagnosed early, and successfully reversed with the implementation of plasmapheresis and cessation of clopidogrel and cyclosporine A. Results. The patient continues taking cyclosporine A with good renal function 6 months after the incident, and successfully underwent coronary artery by-pass grafting 3 months after the event. Discussion. This case demonstrates that early identification and treatment can reverse the TTP/HUS process associated with thienopyridine-derived agents. We strongly recommend that drugs of the thienopyridine class be used cautiously in transplant recipients, especially those taking calcineurin-inhibitors.

Original languageEnglish (US)
Pages (from-to)550-552
Number of pages3
JournalTransplantation
Volume70
Issue number3
DOIs
StatePublished - Aug 15 2000

Fingerprint Dive into the research topics of 'Clopidogrel-associated thrombotic thrombocytopenic purpura/hemolytic uremic syndrome in a kidney/pancreas transplant recipient'. Together they form a unique fingerprint.

Cite this